Limits...
A case report of long-term bisphosphonate therapy and atypical stress fracture of bilateral femur.

Jo YR, Kim HW, Moon SH, Ko YJ - Ann Rehabil Med (2013)

Bottom Line: Bisphosphonates are potent inhibitors of bone resorption and considered as a gold standard and are generally recommended as first-line therapy in patients with osteoporosis.Though bisphosphonates are shown to significantly reduce the risk of vertebral, non-vertebral and hip fractures, recent reports suggest a possible correlation between long-term bisphosphonate therapy and the occurrence of insufficiency fractures owing to prolonged bone turnover suppression.We report a patient with non-traumatic stress fractures of bilateral femoral shafts related to long-term bisphosphonate therapy indicating the need for a critical evaluation of patients with long-term bisphosphonate therapy.

View Article: PubMed Central - PubMed

Affiliation: Department of Rehabilitation Medicine, The Catholic University of Korea College of Medicine, Seoul, Korea.

ABSTRACT
Bisphosphonates are potent inhibitors of bone resorption and considered as a gold standard and are generally recommended as first-line therapy in patients with osteoporosis. Though bisphosphonates are shown to significantly reduce the risk of vertebral, non-vertebral and hip fractures, recent reports suggest a possible correlation between long-term bisphosphonate therapy and the occurrence of insufficiency fractures owing to prolonged bone turnover suppression. We report a patient with non-traumatic stress fractures of bilateral femoral shafts related to long-term bisphosphonate therapy indicating the need for a critical evaluation of patients with long-term bisphosphonate therapy.

No MeSH data available.


Related in: MedlinePlus

Plain radiograph of both femurs. Linear fracture line with lateral cortex thickening in right mid shaft is suggestive of stress fracture. Only lateral cortex thickening was shown in left side.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3713302&req=5

Figure 1: Plain radiograph of both femurs. Linear fracture line with lateral cortex thickening in right mid shaft is suggestive of stress fracture. Only lateral cortex thickening was shown in left side.

Mentions: A 75-year-old postmenopausal woman presented to the rehabilitation out-patient department with a three-week history of bilateral, persistent thigh pain which was developed around the same time in both sides with more severe in right side. The patient did not have any history of trauma and her spinal stenosis was treated with decompression surgery 3 years ago. Her hypertension was treated with losartan 50 mg and hydrochlorothiazide 12.5 mg. Patient was on alendronic acid (Fosamax; MSD Korea Ltd., Seoul, Korea) 70 mg once a week for postmenopausal osteoporosis for 8 years. The most recent bone mineral density, measured by dual-energy X-ray absorptiometry showed T-scores at total lumbar vertebra of 0.2 (1.047 g/cm2), total hip of -1.5 (0.679 g/cm2), and left femur neck of -2.9 (0.496 g/cm2). On physical examination, there was a severe tenderness in bilateral mid-thigh with no swelling. The plain X-ray of right femur revealed lateral cortex thickening with transverse fracture line of mid shaft, compatible with site of pain. However, only lateral cortex thickening was shown in the plain X-ray of left femur (Fig. 1). A whole body bone scan, showed focal uptake of technetium-99m at lateral cortex of bilateral femur (Fig. 2), and an additional fracture of left side was also observed. She was referred to orthopedic surgery and underwent the open reduction and internal fixation with a plate and screws of the right femoral shaft, and with intramedullary (IM) nail and cables in the left femoral shaft. During the IM nailing in the left side, proximal bony fragment was displaced laterally, therefore, reduction using cables was required (Fig. 3). Overall, the outcome of the surgery was good without any acute complications. Alendronic acid therapy was stopped and the patient was kept under observation without any osteoporosis medication with the follow-up of bone mineral density.


A case report of long-term bisphosphonate therapy and atypical stress fracture of bilateral femur.

Jo YR, Kim HW, Moon SH, Ko YJ - Ann Rehabil Med (2013)

Plain radiograph of both femurs. Linear fracture line with lateral cortex thickening in right mid shaft is suggestive of stress fracture. Only lateral cortex thickening was shown in left side.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3713302&req=5

Figure 1: Plain radiograph of both femurs. Linear fracture line with lateral cortex thickening in right mid shaft is suggestive of stress fracture. Only lateral cortex thickening was shown in left side.
Mentions: A 75-year-old postmenopausal woman presented to the rehabilitation out-patient department with a three-week history of bilateral, persistent thigh pain which was developed around the same time in both sides with more severe in right side. The patient did not have any history of trauma and her spinal stenosis was treated with decompression surgery 3 years ago. Her hypertension was treated with losartan 50 mg and hydrochlorothiazide 12.5 mg. Patient was on alendronic acid (Fosamax; MSD Korea Ltd., Seoul, Korea) 70 mg once a week for postmenopausal osteoporosis for 8 years. The most recent bone mineral density, measured by dual-energy X-ray absorptiometry showed T-scores at total lumbar vertebra of 0.2 (1.047 g/cm2), total hip of -1.5 (0.679 g/cm2), and left femur neck of -2.9 (0.496 g/cm2). On physical examination, there was a severe tenderness in bilateral mid-thigh with no swelling. The plain X-ray of right femur revealed lateral cortex thickening with transverse fracture line of mid shaft, compatible with site of pain. However, only lateral cortex thickening was shown in the plain X-ray of left femur (Fig. 1). A whole body bone scan, showed focal uptake of technetium-99m at lateral cortex of bilateral femur (Fig. 2), and an additional fracture of left side was also observed. She was referred to orthopedic surgery and underwent the open reduction and internal fixation with a plate and screws of the right femoral shaft, and with intramedullary (IM) nail and cables in the left femoral shaft. During the IM nailing in the left side, proximal bony fragment was displaced laterally, therefore, reduction using cables was required (Fig. 3). Overall, the outcome of the surgery was good without any acute complications. Alendronic acid therapy was stopped and the patient was kept under observation without any osteoporosis medication with the follow-up of bone mineral density.

Bottom Line: Bisphosphonates are potent inhibitors of bone resorption and considered as a gold standard and are generally recommended as first-line therapy in patients with osteoporosis.Though bisphosphonates are shown to significantly reduce the risk of vertebral, non-vertebral and hip fractures, recent reports suggest a possible correlation between long-term bisphosphonate therapy and the occurrence of insufficiency fractures owing to prolonged bone turnover suppression.We report a patient with non-traumatic stress fractures of bilateral femoral shafts related to long-term bisphosphonate therapy indicating the need for a critical evaluation of patients with long-term bisphosphonate therapy.

View Article: PubMed Central - PubMed

Affiliation: Department of Rehabilitation Medicine, The Catholic University of Korea College of Medicine, Seoul, Korea.

ABSTRACT
Bisphosphonates are potent inhibitors of bone resorption and considered as a gold standard and are generally recommended as first-line therapy in patients with osteoporosis. Though bisphosphonates are shown to significantly reduce the risk of vertebral, non-vertebral and hip fractures, recent reports suggest a possible correlation between long-term bisphosphonate therapy and the occurrence of insufficiency fractures owing to prolonged bone turnover suppression. We report a patient with non-traumatic stress fractures of bilateral femoral shafts related to long-term bisphosphonate therapy indicating the need for a critical evaluation of patients with long-term bisphosphonate therapy.

No MeSH data available.


Related in: MedlinePlus